Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 230, NWS Dodge City, KS

August 14, 2009Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 14, 2009, 5:56 PM CDT for Kearny County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2009, 5:56 PM CDT (22:56 UTC)
Expired
Aug 14, 2009, 6:30 PM CDT
In force
34 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

County Kearny County, KS

The radar

The Dodge City radar (KDDC), 131 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
431 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1082 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 142256
SVRDDC
KSC093-142330-
/O.NEW.KDDC.SV.W.0230.090814T2256Z-090814T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
556 PM CDT FRI AUG 14 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KEARNY COUNTY IN SOUTHWEST KANSAS.

* UNTIL 630 PM CDT

* AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  CENTRAL KEARNY COUNTY...OR 12 MILES NORTH OF LAKIN...MOVING NORTH
  AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHERN KEARNY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3826 10154 3826 10121 3826 10117 3794 10125
      3799 10153
TIME...MOT...LOC 2256Z 202DEG 36KT 3813 10131

$$

WRIGHT
2 follow-up statements
000 
WWUS53 KDDC 142313
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
613 PM CDT FRI AUG 14 2009

KSC093-142330-
/O.CON.KDDC.SV.W.0230.000000T0000Z-090814T2330Z/
KEARNY KS-
613 PM CDT FRI AUG 14 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHERN KEARNY COUNTY...

AT 613 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED 22 MILES NORTH OF LAKIN...OR 17 MILES SOUTH
OF LEOTI...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHERN KEARNY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3826 10154 3826 10121 3826 10117 3794 10125
      3799 10153
TIME...MOT...LOC 2313Z 207DEG 33KT 3825 10124

$$

WRIGHT
000 
WWUS53 KDDC 142322
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
622 PM CDT FRI AUG 14 2009

KSC093-142332-
/O.EXP.KDDC.SV.W.0230.000000T0000Z-090814T2330Z/
KEARNY KS-
622 PM CDT FRI AUG 14 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KEARNY COUNTY EXPIRES
AT 630 PM CDT...

THE STORM HAS EXITED THE WARNED AREA.

LAT...LON 3826 10154 3826 10121 3826 10117 3794 10125
      3799 10153
TIME...MOT...LOC 2322Z 207DEG 33KT 3833 10119

$$

WRIGHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:26 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 14, 3:26 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
326 PM CDT FRI AUG 14 2009

.DISCUSSION...

DAYS 1-2...

A TROF OF LOW PRESSURE AT THE SURFACE IS STILL LOCATED ALONG THE
KS/CO BORDER EARLIER THIS AFTERNOON. LAPS 0-2.5KM LAPSE RATES WERE
SUGGESTING CAP WAS RAPIDLY ERODING AND SBCAPE RANGED FROM
1000-1500J/KG NEAR THIS BOUNDARY. UPPER LVL TROF OF INTEREST
TONIGHT WAS LOCATED NEAR THE 4 CORNERS REGION AT 12Z. BASED ON THE
DPROG/DT OF THIS SYSTEM FROM THE W/V LOOP BELIEVE THE TIMING OF
THE NAM AND GFS IS ON TRACK. THIS 5H TROF IS THEREFORE EXPECTED TO
BE LOCATED IN WESTERN KS BETWEEN 09-12Z SATURDAY. AS THIS SYSTEM
APPROACHES LATE THIS AFTERNOON WOULD EXPECT OUR BOUNDARY TO REMAIN
NEARLY STATIONARY AND DEEPEN WITH SHRA/TRSA DEVELOPING AFTER 20Z.
THUNDERSTORMS ARE THEN EXPECTED TO SPREAD EASTWARD ACROSS ALL OF
WESTERN KANSAS DURING THE OVERNIGHT HOURS. CURRENT GRIDS HAVE
LIKELY POPS GOING OVERNIGHT AND THIS STILL LOOKS REASONABLE. WILL
HOWEVER ATTEMPT TO TIME PCPN SPREADING ACROSS THE CWA EARLY THIS
EVENING. ALSO GIVEN THE 85H DWPTS ACROSS WRN KS, PRECIP H20 AND
TROPICAL NATURE OF THIS SYSTEM WILL BE INSERTING HEAVY RAIN
WORDING INTO THE ZONES OVERNIGHT.

AS THIS UPPER TROF SLOWLY WORKS IT WAY EASTWARD ACROSS THE CWA
EARLY SATURDAY WILL BEGIN TO TAPER PCPN OFF FROM WEST TO EAST.
DESPITE PLENTY OF SUNSHINE EXPECTED LATER IN THE DAY ACROSS PARTS
OF FAR WESTERN KANSAS GIVEN THE QPF EXPECTED AM LEANING TOWARDS
UNDERCUTING THE MET/MAV FOR HIGHS.

LATE SATURDAY NIGHT A COLD FRONT WILL MOVE INTO WESTERN KS AND BY
12Z SUNDAY BOTH THE NAM AND GFS PLACES THIS FRONT NEAR THE KS/OK
BORDER. ALTHOUGH MODELS DO NOT SEEM TO BE TOO EXCITED ABOUT PCPN
CHANCES WITH THIS FRONT...GIVEN THE PROGGED 925-85H FGEN AND A 5H
VORT LOBE MOVING ACROSS NORTHERN KS SATURDAY NIGHT WILL BE RETAINING
THE POPS CURRENTLY IN THE GRIDS ALONG AND NORTH OF THE FRONT.
SINCE WILL BE FOLLOWING THE NAM AND GFS ON THE FRONTAL LOCATION
SUNDAY THIS FRONT SHOULD THEREFORE BE LOCATED SOUTH AND EAST OF
THE AREA BY SUNDAY AFTERNOON. BASED ON PROGGED SOUNDINGS BEHIND
THIS FRONT AND LACK OF GOOD UPPER LVL FORCING WILL BACK OFF ON
POPS THINKING PCPN CHANCES WILL BECOME MORE FAVORABLE SUNDAY
NIGHT. MODEL SOUNDINGS DO INDICATED A NICE WARM LAYER BETWEEN THE
85H-7H LVL. TEMPS MAY BE A BIT TRICKY DEPENDING ON HOW MUCH MIXING
WE GET. AT THIS TIME WILL BE FOLLOWING 85H TEMPS AS A GUIDE.

DAYS 3-7...

IT APPEARS THAT THE EXTENDED PERIOD WILL BE A CHALLENGE TO FORECAST
THE OCCURRENCE AND TIMING OF PCPN.  PLUS, DEPENDING ON COVERAGE OF
THE PCPN AND ASSOCIATED CLOUD COVER, MAX TEMPS WILL BE DIFFICULT TO
PREDICT.  THE FIRST CHALLENGE WILL BE THE OPPORTUNITY FOR PCPN AFTER
DARK SUNDAY.  THE SFC FRONT WILL BE SOUTH OF THE FORECAST AREA BY
SUNDAY EVENING.  HOWEVER, ALL MODELS INDICATE THAT A JET STREAK WILL
BE MOVING ACROSS THE AREA SUCH THAT MY CWA SHOULD BE IN THE VICINITY
OF THE RIGHT ENTRANCE REGION.  SO I WOULD EXPECT ELEVATED CONVECTION
TO BREAK OUT WELL NORTH OF THE SFC FRONT BUT ACROSS MUCH MY CWA AND
WILL GO WITH 40 TO 50 POPS.  THERE IS A POSSIBILITY THAT SOME OF
THIS WOULD CONTINUE INTO MONDAY MORNING. THUS CLOUDS MAY LINGER
MONDAY AND DROPPED MAX TEMPS FOR THAT DAY.

BEYOND MONDAY THERE ARE INDICATIONS THAT ANOTHER JET STREAK MAY MOVE
ACROSS NORTH OF THE FRONT ON TUESDAY SO WILL HAVE ANOTHER CHANCE FOR
TSRA THEN.  EVENTUALLY THE UPPER RIDGE BUILDS INTO THE REGION BUT AT
THE SAME TIME IT APPEARS THAT THE FLOW REMAINS PROGRESSIVE SO THAT A
TROUGH SHOULD MOVE BACK INTO THE WEST. THE MODELS INDICATE A
DEEPENING TROUGH MOVING INTO THE GREAT LAKES BY MID WEEK SO THERE
WILL BE ANOTHER FRONT DROPPING INTO THE CWA LATE WEDNESDAY/THURSDAY.

&&

.AVIATION...

TSRA SHOULD BE NUMEROUS ENOUGH LATER THIS EVENING AND OVERNIGHT THAT
THE CHANCE FOR AN OCCURRENCE AT EACH TERMINAL WILL BE LIKELY AND
COULD BE IN THE VICINITY FOR UP TO 3 HOURS.  CIGS SHOULD REMAIN
ABOVE MVFR FOR THE MOST PART.  GUSTY WINDS WILL CONTINUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  88  66  86 /  70  20  20  10
GCK  66  90  65  84 /  70  10  20  10
EHA  64  89  63  84 /  60  10  20  10
LBL  66  90  65  87 /  70  10  20  10
HYS  67  87  66  85 /  60  30  20  10
P28  70  89  71  92 /  70  50  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/07/07
Hazardous weather outlook, Aug 14, 1:24 PM CDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
124 PM CDT FRI AUG 14 2009

KSZ030-031-043>046-061>066-074>081-084>090-161000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
124 PM CDT FRI AUG 14 2009 /1224 PM MDT FRI AUG 14 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP NEAR THE KANSAS AND OKLAHOMA BORDER
LATE THIS AFTERNOON. THESE STORMS ARE THEN EXPECTED TO SPREAD
EASTWARD ACROSS ALL OF SOUTHWEST KANSAS DURING THE OVERNIGHT HOURS. HEAVY
RAIN AND FREQUENT LIGHTNING WILL BE THE PRIMARY HAZARD FROM THESE
STORMS TONIGHT HOWEVER A FEW STORMS NEAR THE COLORADO BORDER MAY
BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST SATURDAY AFTERNOON,
AND AGAIN EACH DAY THROUGH TUESDAY, MAINLY IN THE AFTERNOON
PERIODS. THE BEST CHANCE OUT OF EACH OF THESE DAY MAY BE LATE
SUNDAY AFTERNOON, AS A COLD FRONT SLOWLY MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BRIEFLY BE REQUIRED LATE THIS AFTERNOON AND
EARLY THIS EVENING WEST OF A LAKIN TO HUGOTON LINE. RAINFALL
REPORTS TONIGHT ARE ALSO ENCOURAGED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

18

In the hours before

Special weather statement, Aug 14, 4:26 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
426 PM CDT FRI AUG 14 2009

KSZ061-142200-
HAMILTON-
326 PM MDT FRI AUG 14 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY...

AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 12 MILES NORTH OF COOLIDGE...
MOVING NORTH AT 25 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

RESIDENTS IN NORTHWESTERN HAMILTON COUNTY...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3826 10204 3826 10175 3826 10169 3825 10168
      3810 10171 3810 10205 3825 10205
TIME...MOT...LOC 2125Z 201DEG 22KT 3821 10198

WRIGHT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 4:26 PM CDTSpecial Weather StatementDDCHamilton34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.